Arkansas, 2008

Tornado and Hail in Arkansas, February 5, 2008

February 5, 2008 · NWS SHV · 10 events in 4 counties and zones

A strong upper level storm system moved from the southwest United States and into the southern plains during the day. A very unstable airmass was noted across the four state region with abundant low level wind shear and deep layer shear in the mid levels of the atmosphere.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$200,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A strong upper level storm system moved from the southwest United States and into the southern plains during the day. A very unstable airmass was noted across the four state region with abundant low level wind shear and deep layer shear in the mid levels of the atmosphere. A dry line moved into southeast Oklahoma and northeast Texas by late afternoon with scattered to numerous severe thunderstorms developing ahead of the dry line across the region. Thunderstorms produced strong and damaging wind gusts along with large hail across most of the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Feb 5, 3:04 PM CST, 1 hour 40 minutes earlier.

Area forecast discussion, Feb 5, 3:04 PM CST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
304 PM CST TUE FEB 5 2008

.DISCUSSION...

DEEP UPPER LEVEL TROUGH THROUGH THE CENTRAL PLAINS SOUTH SOUTHWEST
THROUGH WEST TEXAS WILL MOVE EAST TO THE MISSISSIPPI VALLEY BY
MIDDAY WEDNESDAY. AS IT CROSSES THE CWA THIS EVENING...IT WILL BE
ACCOMPANIED BY A SQUALL LINE...WHICH BRINGS THE CHANCE OF PCPN
THIS EVENING...TO NEAR 100 PERCENT...AT LEAST ACROSS EASTERN HALF
OF THE AREA. SEVERE WEATHER THREAT WILL EXIST WITH THE SQUALL LINE...
MAINLY STRAIGHT LINE WINDS. TORNADO POSSIBILITY HIGH OUT AHEAD OF THE
SQUALL LINE...WHERE SHEAR PROFILES ARE MOST FAVORABLE. TEMPS ALOFT WILL
ALSO BE DROPPING INCREASING THE HAIL CHANCES. THE UPPER SYSTEM STILL
MOVING SOMEWHAT SLOWER THAN PREVIOUS THINKING...SO HAVE TO HOLD ON A
LITTLE LONGER TO THE RAIN CHANCES TONIGHT. FWS RADAR ALSO SHOWING
SOME LIGHT SHOWERS BEHIND THE FRONT.

AFTER TONIGHT...A DRY PERIOD UNTIL EARLY NEXT WEEK. TEMPS WILL
TREND ABOVE NORMAL...EXCEPT FOR THE NEXT COUPLE DAYS.

&&

.AVIATION...

WATER VAPOR IMAGERY SHOWS TROUGH HAS MOVED LITTLE...AND REMAINS JUST
WEST OF THE OK/TEXAS PANHANDLES...WHILE SFC OBSERVATIONS SHOW A
WELL-DEFINED COLD FRONT FROM KDFW-KROC.  ALSO NOTED WAS A WEAK
DRYLINE REACHING FROM KDFW-KHDO.  18Z NAM RUN PUSHES FRONT/DRYLINE
INTO KTYR BY 00Z...AND KMLU BY 06Z.  KSHV 18Z SOUNDING SHOWS
FAST-ERODING CAP...AND STILL REMAINS VERY UNSTABLE...W/H7-H5 LR/S
STILL IN EXCESS OF 7C/KM.  FOR AVIATION CONCERNS...LATEST FORECAST
SOUNDINGS MAINTAIN MVFR CEILINGS UNTIL FROPA...EXCEPT FOR LOWER
DURING THUNDERSTORM ACTIVITY.  EXPECT GUSTY SOUTH SFC WINDS TO VEER
TO WEST AS FROPA APPROACHES/MOVES THRU...THEN IMPROVING CEILINGS TO
VFR.

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  44  54  34  61 /  70   0   0  10
MLU  47  55  33  60 / 100   0   0  10
DEQ  40  51  31  56 /  30   0   0  10
TXK  41  52  34  57 /  50   0   0  10
ELD  44  53  30  59 /  90   0   0  10
TYR  41  55  37  62 /  30   0   0  10
GGG  42  55  33  62 /  40   0   0  10
LFK  44  59  37  66 /  60   0   0  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...LAKE WIND ADVISORY UNTIL 6 PM TUESDAY FOR THE FOLLOWING ZONES:
     COLUMBIA...HEMPSTEAD...HOWARD...LAFAYETTE...LITTLE
     RIVER...MILLER...NEVADA...SEVIER...AND UNION AR.

LA...LAKE WIND ADVISORY UNTIL 6 PM TUESDAY FOR THE FOLLOWING ZONES:
     BIENVILLE...BOSSIER...CADDO...CALDWELL...CLAIBORNE...DE
     SOTO...GRANT...JACKSON...LA
     SALLE...LINCOLN...NATCHITOCHES...OUACHITA...RED
     RIVER...SABINE LA...UNION LA...WEBSTER...AND WINN.

OK...LAKE WIND ADVISORY UNTIL 6 PM TUESDAY FOR THE FOLLOWING ZONES:
     AND MCCURTAIN.

TX...LAKE WIND ADVISORY UNTIL 6 PM TUESDAY FOR THE FOLLOWING ZONES:
     ANGELINA...BOWIE...CAMP...CASS...CHEROKEE...FRANKLIN...GREGG...HARRISON...MARION...MORRIS...NACOGDOCHES...PANOLA...RED
     RIVER...RUSK...SABINE TX...SAN
     AUGUSTINE...SHELBY...SMITH...TITUS...UPSHUR...AND WOOD.

&&

14/44
Hazardous weather outlook, Feb 5, 12:00 PM CST, 4 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1200 PM CST TUE FEB 5 2008

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-061200-
ANGELINA-BIENVILLE-BOSSIER-BOWIE-CADDO-CALDWELL-CAMP-CASS-CHEROKEE-
CLAIBORNE-COLUMBIA-DE SOTO-FRANKLIN-GRANT-GREGG-HARRISON-HEMPSTEAD-
HOWARD-JACKSON-LA SALLE-LAFAYETTE-LINCOLN-LITTLE RIVER-MARION-
MCCURTAIN-MILLER-MORRIS-NACOGDOCHES-NATCHITOCHES-NEVADA-OUACHITA-
PANOLA-RED RIVER LA-RED RIVER TX-RUSK-SABINE LA-SABINE TX-
SAN AUGUSTINE-SEVIER-SHELBY-SMITH-TITUS-UNION AR-UNION LA-UPSHUR-
WEBSTER-WINN-WOOD-
1200 PM CST TUE FEB 5 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OKLAHOMA...NORTHEAST
TEXAS...SOUTHWEST ARKANSAS...NORTHWEST AND NORTH CENTRAL LOUISIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORMS WILL INCREASE ACROSS THE REGION THIS AFTERNOON
AHEAD OF A STRONG UPPER LEVEL STORM SYSTEM. SUPERCELLS WILL
BE POSSIBLE...PRODUCING LARGE HAIL...STRONG AND DAMAGING WIND GUSTS
ALONG WITH POSSIBLE TORNADOES. THE GREATEST TORNADO THREAT APPEARS TO
BE ACROSS SOUTH CENTRAL AND SOUTHWEST ARKANSAS...ADJACENT NORTHEAST
TEXAS AND SOUTHEAST OKLAHOMA...AS WELL AS NORTHCENTRAL LOUISIANA.
THE THREAT OF SEVERE STORMS WILL EXTEND INTO THE EVENING HOURS...
UNTIL A COLD FRONT MOVES ACROSS THE REGION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER...HAM RADIO OPERATOR...AND EMERGENCY MANAGEMENT
PERSONNEL ACTIVATION...WILL LIKELY BE NEEDED THROUGHOUT THE
AFTERNOON AND EVENING HOURS.

In the hours before

Special weather statement, Feb 5, 1:25 PM CST, 3 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
125 PM CST TUE FEB 5 2008

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-052200-
ANGELINA-BIENVILLE-BOSSIER-BOWIE-CADDO-CALDWELL-CAMP-CASS-CHEROKEE-
CLAIBORNE-COLUMBIA-DE SOTO-FRANKLIN-GRANT-GREGG-HARRISON-HEMPSTEAD-
HOWARD-JACKSON-LA SALLE-LAFAYETTE-LINCOLN-LITTLE RIVER-MARION-
MCCURTAIN-MILLER-MORRIS-NACOGDOCHES-NATCHITOCHES-NEVADA-OUACHITA-
PANOLA-RED RIVER LA-RED RIVER TX-RUSK-SABINE LA-SABINE TX-
SAN AUGUSTINE-SEVIER-SHELBY-SMITH-TITUS-UNION AR-UNION LA-UPSHUR-
WEBSTER-WINN-WOOD-
125 PM CST TUE FEB 5 2008

...AN OUTBREAK OF SEVERE WEATHER WILL BE POSSIBLE ACROSS THE FOUR
STATE REGION TODAY...

A VERY STRONG...SPRING LIKE...UPPER LEVEL STORM SYSTEM WILL BE MOVING
ACROSS THE FOUR STATE REGION THIS AFTERNOON AND EVENING. THIS UPPER
LEVEL SYSTEM WILL CAUSE A DEEPENING LOW PRESSURE AREA AT THE
SURFACE...ACROSS NORTH CENTRAL TEXAS. THIS SURFACE SYSTEM WILL MOVE
RAPIDLY EAST THIS AFTERNOON AND EVENING...ACROSS NORTHEAST TEXAS...
SOUTHWEST ARKANSAS...AND NORTH LOUISIANA CAUSING SCATTERED TO
NUMEROUS SHOWERS AND THUNDERSTORMS...FROM THE MIDDLE OF THE AFTERNOON
THROUGH THE EVENING HOURS.

THE STORM SYSTEM IS MOVING ACROSS OUR AREA AT A PARTICULARLY
DANGEROUS TIME OF DAY WHEN INSTABILITY IS GREATEST...MOISTURE IS
AVAILABLE...AND SHEAR IS STRONG. THIS MEANS THERE IS A CHANCE OF
SEVERE THUNDERSTORMS...WITH THE POSSIBILITY OF A FEW STRONG
TORNADOES...DAMAGING WINDS...AND POSSIBLY LARGE HAIL.

THIS IS A PARTICULAR INTENSE STORM SYSTEM. YOU SHOULD MONITOR THE
WEATHER THIS AFTERNOON AND EVENING...AND BE PREPARED TO TAKE ACTION
IF AND WHEN WATCHES AND WARNINGS ARE ISSUED FOR YOUR AREA.

03
Local storm report, Feb 5, 3:40 PM CST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
340 PM CST TUE FEB 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     TSTM WND DMG     WSW DETROIT             33.66N 95.27W
02/05/2008                   RED RIVER          TX   LAW ENFORCEMENT

            SHERIFFS OFFICE REPORTING DAMAGE ON THE WEST SIDE OF
            DETROIT

&&

KSTELLMA
Local storm report, Feb 5, 4:26 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
426 PM CST TUE FEB 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0414 PM     TSTM WND DMG     1 SSW CLARKSVILLE       33.60N 95.06W
02/05/2008                   RED RIVER          TX   LAW ENFORCEMENT

            SHERIFFS OFFICE REPORTS POWER LINES AND TREES DOWN
            THROUGHOUT THE COUNTY

&&

KSTELLMA
Local storm report, Feb 5, 4:27 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
427 PM CST TUE FEB 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0414 PM     HAIL             W CLARKSVILLE           33.61N 95.06W
02/05/2008  E0.88 INCH       RED RIVER          TX   LAW ENFORCEMENT

            SHERIFFS OFFICE REPORTS HAIL AT THE STATION

&&

KSTELLMA

The radar

The Western Arkansas radar (KSRX), 160 km away, was scanning. The volume nearest the first event began at 22:46 UTC.

Open the radar archive at this moment

Event by event

6 hail, 3 thunderstorm wind, 1 tornado. Local standard time, as filed.

Hail, Little River

When
February 5, 4:44 PM CST
Where
Little River County, 2 mi NE of Winthrop
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
33.850, -94.325

Hail, Little River

When
February 5, 5:15 PM CST
Where
Little River County, 1.15 mi E of Ashdown
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
33.670, -94.110

Thunderstorm Wind, Howard

When
February 5, 5:23 PM CST
Where
Howard County, 2.99 mi NNW of Corinth
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.090, -93.850

Trees and powerlines were downed.

Hail, Howard

When
February 5, 5:26 PM CST
Where
Howard County, 0.69 mi N of Mineral Spgs
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
33.880, -93.920

Thunderstorm Wind, Hempstead

When
February 5, 5:55 PM CST
Where
Hempstead County, 1.5 mi NNW of Dunlap
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.870, -93.540

Numerous trees were downed.

Hail, Hempstead

When
February 5, 5:55 PM CST
Where
Hempstead County, Blevins
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
33.870, -93.580

Tornado, Union

When
February 5, 7:30 PM CST to 7:36 PM CST
Where
Union County, 2 mi W of Junction City to 5 mi NNE of Junction City
Rating
EF0
Path length
7 mi
Path width
100 yd
Property damage
$200,000
Reported by
NWS Storm Survey
Coordinates
33.020, -92.764

The tornado snapped off many trees along a seven mile path starting 2 miles west of Junction City, Arkansas to 5 miles north northeast of Junction City, Arkansas. Several porches and awnings were destroyed in the town and there was roof damage throughout the north side of the city. Severe roof damage was reported to the Juncition City First United Methodist Church.

Hail, Union

When
February 5, 7:30 PM CST
Where
Union County, 1.35 mi WSW of Lisbon
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
33.260, -92.850

Quarter sized hail fell in the Lisbon community.

Hail, Union

When
February 5, 7:39 PM CST
Where
Union County, 0.69 mi S of Smackover
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
33.360, -92.730

Thunderstorm Wind, Union

When
February 5, 7:40 PM CST
Where
Union County, 1.5 mi NNE of El Dorado
Measured
51 kt (59 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.220, -92.660

Power lines were downed near the intersection of D Avenue and Pecan Street.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2008Every state in 2008This day in weather historyThe tornado archive for Arkansas, 2008Warnings in Arkansas, February 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 71259, 71260, 71261, 71262, 71263, 71264, 71282, 71283, 71265, 71284.